Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 17, 2002, 3:45 PM CDT for Breckinridge County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 3:45 PM CDT (20:45 UTC)
- Expired
- Apr 17, 2002, 4:20 PM CDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Breckinridge County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 3:55 PM CDT | Hail 0.88 | Locust Hill, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 172045 SVRSDF KYC027-172120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 344 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 420 PM CDT * AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROFF...OR ABOUT 49 MILES NORTH OF BOWLING GREEN...MOVING EAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BIG SPRING...CUSTER... GARFIELD...HARNED...HUDSON...IRVINGTON...MADRID AND WEBSTER LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. THIS IS A VERY SLOW MOVING STORM...THEREFORE BLINDING RAINS WILL LIKELY CAUSE SOME FLOODING PROBLEMS IN DITCHES AND SMALL CREEKS AND STREAMS. PONDING OF WATER IS LIKELY ON AREA ROADWAYS. LAT...LON 3764 8653 3759 8633 3779 8617 3791 8633 $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:31 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 17, 2:31 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED APR 17 2002 IN THE SHORT TERM: FIRST MAJOR FCST PROBLEM DEALING WITH SCT TSTMS ACRS FA FOR A TIME TONIGHT...VERY UNSTABLE AIR WI SFC BASED LIS -6 TO -8. AREA OF TSTMS ACRS SRN IN AND NRN KY STAYING BELOW SEVERE AT THIS TIME...BUT WILL HAVE TO WATCHED CLOSELY FOR POSSIBLE LARGE HAIL AND GUSTY WINDS THIS EVENING. WILL KEEP TSTMS IN FCST INTO THE EARLY NIGHT HOURS. SUNNY AND UNSEASONABLY WARM ON THURSDAY WITH HIGHS IN THE 80S AS PER PREVIOUS FORECASTS. FOR THE LONGER TERM: FORECASTS AND MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A RETURN TO MORE NORMAL TEMPS WITH MORE CLOUDS AND OVERUNNING PRECIPITATION SETTING DURING THIS WEEKEND. SO..NEXT MAJOR FCST PROBLEM IS TIMING OF COLD FRONT INTO FA ON FRIDAY. EARLY ARRIVAL OF CLOUDS AND PRECIP WOULD KEEP MAX TEMPS BELOW THE 80 DEGREE MARK. CURRENT FCST IS FOR THE MID TO UPPER 70S WHICH IS MORE IN LINE WITH THE NEW FWC TEMPS...THIS SEEMS BEST AND WILL BE USED. BEYOND THIS...MODELS KEEP OVERUNNING CLOUDS AND PCPN ACRS FA DURING SAT AND SUNDAY. BUT THIS IS HANDLED REASONABLY WELL IN THE CURRENT FORECASTS. LOCALLY: THE THUNDER OVER LOUISVILLE FESTIVITIES WITH AIR SHOW AND FIREWORKS ON SATURDAY...LOW CLOUDS AND PCPN COULD BE A BIG PROBLEM FOR THESE EVENTS. .SDF...NONE SCHOLZ
In the hours before
Local storm report, Apr 17, 3:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
432 PM EDT WED APR 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM JERRICO KY .75 INCH HAIL
04/17/02 HENRY
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:19 PM CDT | Severe Thunderstorm Warning | LMK | Henry | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.